Pennsylvania, 2008

Damaging Winds in Pennsylvania, June 23, 2008

June 23, 2008 · NWS PHI · 3 events in 3 counties and zones

A slow moving cold front helped trigger a few severe thunderstorms across southeastern Pennsylvania on the evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front helped trigger a few severe thunderstorms across southeastern Pennsylvania on the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 23, 9:16 PM EST, 49 minutes earlier.

Area forecast discussion, Jun 23, 9:16 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1016 PM EDT MON JUN 23 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS EASTERN PENNSYLVANIA, NORTHEASTERN
MARYLAND, DELAWARE AND NEW JERSEY TONIGHT. A SECONDARY TROUGH WILL
CROSS THE AREA TUESDAY. HIGH PRESSURE IS FORECAST TO BUILD IN FOR
TUESDAY NIGHT AND WEDNESDAY. A WARM FRONT IS EXPECTED TO LIFT SLOWLY
THROUGH OUR REGION WEDNESDAY NIGHT AND THURSDAY. ANOTHER COLD FRONT
IS SLATED TO ARRIVE SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THE SURFACE BOUNDARY WAS ENTERING OUR NORTHWESTERN LOCALES LATE
THIS MONDAY EVENING WHILE THE TRAILING MID LEVEL TROF WAS JUST
ENTERING WESTERN PA. THERE WAS AN ASSOCIATED UPPER LEVEL JET.
CAPES WERE DROPPING SLOWLY AND THE LOWER LEVEL WIND FIELD WASNT
VERY IMPRESSIVE, BUT THE UPPER LEVEL SUPPORT, THE LOWER LEVEL
FORCING /LOWER LEVEL FRONTOGENESIS WAS WEAK BUT DID EXIST/ AND
THE INSTABILITY WERE ENOUGH TO KEEP ACTIVITY FIRING. AS THE NIGHT
PROGRESSES, THE INSTABILITY WILL WEAKEN MORE BUT THE MID AND UPPER
LEVEL DYNAMICS WILL PERSIST. THAT SHOULD RESULT IN WEAKENING
STORMS BUT LIKELY WILL NOT ALLOW ACTIVITY TO DISSAPEAR COMPLETELY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE UPPER LEVEL TROUGH THAT EXTENDED FROM THE EASTERN GREAT LAKES
REGION TO THE TENNESSEE RIVER VALLEY THIS AFTERNOON SHOULD CONTINUE
TO DRIFT TO THE EAST.  THE AXIS OF THE TROUGH IS EXPECTED TO PASS
OVERHEAD AROUND MIDDAY ON TUESDAY.  WITH THE UPPER LEVEL FEATURE AND
WITH SOME MARGINAL INSTABILITY LINGERING OVER OUR AREA, WE HAVE
CONTINUED TO MENTION THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR
TUESDAY.

DRIER AIR WILL BUILD IN FROM THE WEST FOR TUESDAY NIGHT AND
WEDNESDAY, RESULTING IN A MOSTLY CLEAR SKY.

THE CENTER OF HIGH PRESSURE IS EXPECTED TO PASS OFF THE COAST ON
WEDNESDAY.  A RETURN FLOW OF MORE HUMID AIR WILL BECOME ESTABLISHED
OVER OUR REGION BEGINNING ON WEDNESDAY NIGHT.  WITH THE INCREASING
HUMIDITY AND INSTABILITY ON THURSDAY, WE HAVE MAINTAINED THE MENTION
OF A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE UPPER PATTERN IS FORECAST TO FLATTEN A BIT BY THE END OF THE
WEEK.  ANOTHER TROUGH IS ANTICIPATED TO DIG OVER THE NORTH CENTRAL
STATES AND THE GREAT LAKES REGION OVER THE WEEKEND.  THE TROUGH IS
EXPECTED TO SET UP OVER THE EASTERN STATES FOR THE EARLY PART OF
NEXT WEEK, KEEPING TEMPERATURES FROM GETTING EXCESSIVELY HOT.

A WARM FRONT THAT IS EXPECTED TO LIFT THROUGH OUR REGION ON
WEDNESDAY NIGHT AND THURSDAY MAY STALL JUST TO OUR NORTH FOR
THURSDAY NIGHT INTO FRIDAY.  AS A RESULT, WE WILL KEEP CHANCE POPS
IN THE FORECAST.
ANOTHER COLD FRONT FROM THE NORTHWEST IS SLATED TO ARRIVE ON
SATURDAY NIGHT.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
EXCEPT FOR SCATTERED SHOWERS AND THUNDERSTORMS THAT MOVE THROUGH THE
AREA THROUGH MIDNIGHT, VFR CONDITIONS SHOULD PREVAIL THROUGH
TUESDAY.

THE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF
MARYLAND AND CENTRAL PENNSYLVANIA AND HEAD RAPIDLY EAST. HOWEVER,
SINCE IT IS NOW PAST SUNSET, WE HAVE LOST THE DAYTIME HEATING AND
THE STORMS SHOULD WEAKEN AS THEY HEAD EAST. I HAVE INCLUDED A
PERIOD OF CB CLOUDS THIS EVENING WITH THE ANTICIPATED TIMING OF
POTENTIAL TSTMS, BUT I DONT THINK MOST AREAS WILL SEE ANY.

WITH THE RETURN OF DAYTIME HEATING ON TUESDAY, DRY AIR WILL BE IN
PLACE, BUT THE MIXING INDUCED BY THE DAYTIME HEATING WILL RESULT IN
GUSTY WINDS DUE TO SOME OF THE WINDS FROM ALOFT BEING MIXED DOWNWARD
TO THE GROUND.

LOOKING BEYOND 00Z WEDNESDAY...THE NEXT THREAT OF TSTMS WOULD BE ON
THURSDAY AND FRIDAY.

&&

.MARINE...
CONDITIONS ARE FORECAST TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH THE FORECAST PERIOD.  THE LOOSE GRADIENT AHEAD OF
THE APPROACHING WEAK COLD FRONT FOR TONIGHT IS NOT FORECAST TO
GENERATE 25 KNOTS OR 5 FOOT SEAS, AT LEAST OUTSIDE OF CONVECTION,
AND WAVEWATCH HANDLES THIS NICELY WITH 3 FOOT SEAS FORECAST FOR BUOY
44009.

A LIGHT WEST TO WEST-NORTHWEST FLOW TUESDAY SHOULD RETURN TO
SOUTHWEST OR SOUTH AS THE WEEK WEARS ON, BUT AGAIN, SPEEDS SHOULD
REMAIN BELOW CRITERIA AS WEAK HIGH PRESSURE PREVAILS.  A WARM FRONT
APPROACHING LATER THIS WEEK MAY IMPACT MARINE CONDITIONS, AND MODEL
GUIDANCE WILL BE MONITORED FOR ANY CHANGES IF THE FLOW BECOMES MORE
SOUTHEAST AND INCREASES.  WAVEWATCH HAS BEEN HABITUALLY RAMPING SEAS
UP TO 5 FEET TOWARD THE END OF ITS FORECAST CYCLE FOR THE PAST
SEVERAL DAYS, AND DOES SO AGAIN FOR SATURDAY NIGHT AND SUNDAY.  FOR
NOW, SEAS WILL BE KEPT UNDER 5 FEET THROUGHOUT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...STAUBER
Hazardous weather outlook, Jun 23, 3:30 PM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT MON JUN 23 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-241000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 PM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT.  SOME OF THE
THUNDERSTORMS THIS EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS
AND HAIL, ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ430-431-450>455-241000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 PM EDT MON JUN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT.  SOME OF THE
THUNDERSTORMS THIS EVENING MAY BE ACCOMPANIED BY STRONG WIND GUSTS
AND HAIL, ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 23, 6:12 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
712 PM EDT MON JUN 23 2008

MDZ012-015-240015-
KENT-QUEEN ANNES-
712 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNES
COUNTIES...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAPE ST. CLAIR...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR OVERTON...CENTREVILLE AROUND 730
PM...CARVILLE...HOPE AROUND 745 PM...SUDLERSVILLE AND GALENA AROUND
800 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

NIERENBERG
Special weather statement, Jun 23, 8:09 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
909 PM EDT MON JUN 23 2008

NJZ016>018-021-022-240215-
ATLANTIC-CAMDEN-CUMBERLAND-GLOUCESTER-SALEM-
909 PM EDT MON JUN 23 2008

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...CAMDEN...
CUMBERLAND...GLOUCESTER AND SALEM COUNTIES...

AT 905 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF WILMINGTON...MOVING EAST AT 21
MPH. THE THUNDERSTORM WILL BE NEAR WOODSTOWN...ALLOWAY AROUND 930
PM...ELMER...MULLICA HILL AROUND 945 PM...CLAYTON...GLASSBORO AROUND
1000 PM...WILLIAMSTOWN AND VICTORY LAKES AROUND 1015 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

ADDITIONAL SHOWERS OR ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH 11
PM.

NIERENBERG
Local storm report, Jun 23, 9:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1003 PM EDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     GRASONVILLE             38.96N 76.19W
06/23/2008                   QUEEN ANNES       MD   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0750 PM     TSTM WND DMG     GRASONVILLE             38.96N 76.19W
06/23/2008                   QUEEN ANNES       MD   COUNTY OFFICIAL

            TREES AND WIRES DOWN

0757 PM     TSTM WND DMG     CENTREVILLE             39.04N 76.07W
06/23/2008                   QUEEN ANNES       MD   COUNTY OFFICIAL

            TREES AND WIRES DOWNED

&&
Special weather statement, Jun 23, 9:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1033 PM EDT MON JUN 23 2008

PAZ060>062-067>069-240330-
BERKS-BUCKS-CHESTER-LEHIGH-MONTGOMERY-NORTHAMPTON-
1033 PM EDT MON JUN 23 2008

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...
CHESTER...LEHIGH...MONTGOMERY AND NORTHAMPTON COUNTIES...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF READING...MOVING NORTHEAST
AT 26 MPH. THE THUNDERSTORM WILL BE NEAR STRAUSSTOWN...BERNVILLE
AROUND 1045 PM...HAMBURG...CENTERPORT AROUND 1100 PM...
LENHARTSVILLE...FLEETWOOD AROUND 1115 PM...WANAMAKERS AND NEW TRIPOLI
AROUND 1130 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

NIERENBERG

The radar

The Philadelphia radar (KDIX), 133 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
June 23, 10:05 PM EST to 10:10 PM EST
Where
Berks County, 0.53 mi W of Stony Creek Mills to 1.26 mi WSW of Stonersville
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.350, -75.880

A severe thunderstorm tore down several large tree limbs and a couple of trees in Lower Alsace and Exeter Townships.

Thunderstorm Wind, Montgomery

When
June 23, 10:25 PM EST
Where
Montgomery County, 0.69 mi N of Pottstown to 1.06 mi W of Royersford
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
40.260, -75.630

A severe thunderstorm knocked down a few trees in and around the Pottstown and Spring City.

Thunderstorm Wind, Chester

When
June 23, 10:30 PM EST to 10:35 PM EST
Where
Chester County, 1.26 mi ENE of Aldham to 0.87 mi SW of Hiestand
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.110, -75.530

The gust front from the severe thunderstorm in Montgomery County knocked over a few trees and wires in Schuylkill and East Vincent Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114604, 114605, 114606.